Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 82, NWS Morristown, TN

June 3, 2000Meigs County, Rhea County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 3, 2000, 2:07 PM EDT for Meigs County, Rhea County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2000, 2:07 PM EDT (18:07 UTC)
Expired
Jun 3, 2000, 2:35 PM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 131 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WUUS54 KMRX 031808
SVRMRX
TNC121-143-031835-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
207 PM EDT SAT JUN 3 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEIGS COUNTY IN EASTERN TENNESSEE
  RHEA COUNTY IN EASTERN TENNESSEE

* UNTIL 235 PM EDT

* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR OLD WASHINGTON...OR NEAR DECATUR...     
  REMAINING NEARLY STATIONARY.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 9:45 AM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 3, 9:45 AM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 AM EDT SAT JUN 3 2000

SURFACE ANALYSIS AND MSAS SHOWS COLD FRONT ACROSS SOUTHERN MIDDLE
TENNESSEE TO SOUTHWEST VIRGINIA. LATEST MESO-ETA SHOWS THIS FRONT
HANGING UP ACROSS THE FORECAST AREA THIS AFTERNOON WITH A FAIRLY
UNSTABLE AIR-MASS OVER THE REGION. FORECAST SOUNDINGS SHOWS CAPES
OF 2000-2500 J/KG WITH LIFTED INDICES OF -4 TO -7...SO PLENTY OF
POTENTIAL ENERGY FOR THUNDERSTORM DEVELOPMENT. I EXPECT SCATTERED
THUNDERSTORM DEVELOPMENT THIS AFTERNOON FOCUSING ON COLD FRONT
OVER THE AREA. BEST COVERAGE WILL LIKELY BE OVER THE MOUNTAINS
AND CENTRAL VALLEY INITIALLY.

WBZ WILL BE QUITE HIGH OVER 12000 FEET...SO HAIL THREAT IS MARGINAL.
ALSO...DRY INTRUSION IS NOT EVIDENT ON THE FORECAST SOUNDINGS...
HOWEVER...WITH PWS OF 1.6 AND K INDICES OF 36...PRECIPITATION LOADING
IS POSSIBLE WHICH MAY PRODUCE LOCALLY DAMAGING WET-DOWNBURSTS.
ALSO...DUE TO THE ABUNDANT MOISTURE...TORRENTIAL RAINS A GOOD BET
WITH THE AFTERNOON STORMS WHICH CAUSE LOCAL RUNOFF PROBLEMS. WE
HAVE ISSUED A SPS ABOUT THESE CONCERNS.

OVERALL...HAVE INCREASED POPS AND CHANGED WORDING TO CHC TO
SCATTERED. DUE TO SCT-BKN CLOUD COVER...PLAN ON DROPPING HIGHS A CAT
MOST LOCATIONS ACROSS THE VALLEY. HAVE A GOOD DAY...

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

In the hours before

Special weather statement, Jun 3, 9:15 AM EDT, 4 hours 52 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 AM EDT SAT JUN 3 2000

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH
CAROLINA. THE MAIN THREATS FROM THESE STORMS WILL BE THE POSSIBILITY
OF STRONG DAMAGING WINDS AND HEAVY RAINFALL WHICH COULD CAUSE
FLOODING OF LOCALIZED AREAS.

A WEAK COLD FRONT WAS LOCATED ACROSS EAST TENNESSEE THIS MORNING AND
IS EXPECTED TO BE THE FOCAL POINT FOR SCATTERED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. A FEW THUNDERSTORMS COULD PRODUCE STRONG
DAMAGING DOWNBURST WINDS...AS WELL AS HEAVY RAINFALL WHICH COULD
CAUSE FLOODING OF LOCALIZED AREAS.

STAY TUNED TO NOAA WEATHER RADIO OR YOU FAVORITE MEDIA OUTLET FOR
THE LATEST STATEMENTS AND POSSIBLE WARNINGS ON THIS POTENTIALLY
SEVERE WEATHER SITUATION.

DMG/DH
Local storm report, Jun 3, 1:30 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
130 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0126 PM    KARNS                     TN   1.00 INCH HAIL
06/03/00   KNOX                           REPORTED BY DISPATCH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:05 PM EDTSevere Thunderstorm WarningMRXKnox40 min
Jun 3, 1:24 PM EDTSevere Thunderstorm WarningMRXBlount51 min
Jun 3, 1:45 PM EDTSevere Thunderstorm WarningMRXBledsoe30 min
Jun 3, 1:58 PM EDTSevere Thunderstorm WarningMRXWashington47 min
Jun 3, 3:13 PM EDTSevere Thunderstorm WarningMRXBledsoe17 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.